Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Class numbers of real cyclotomic fields of prime conductor


Author: René Schoof
Journal: Math. Comp. 72 (2003), 913-937
MSC (2000): Primary 11R18, 11Y40
DOI: https://doi.org/10.1090/S0025-5718-02-01432-1
Published electronically: February 15, 2002
MathSciNet review: 1954975
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The class numbers $h_{l}^{+}$ of the real cyclotomic fields $\mathbf{Q}(\zeta _{l}^{}+\zeta _{l}^{-1})$ are notoriously hard to compute. Indeed, the number $h_{l}^{+}$ is not known for a single prime $l\ge 71$. In this paper we present a table of the orders of certain subgroups of the class groups of the real cyclotomic fields $\mathbf{Q}(\zeta _{l}^{}+\zeta _{l}^{-1})$ for the primes $l<10,000$. It is quite likely that these subgroups are in fact equal to the class groups themselves, but there is at present no hope of proving this rigorously. In the last section of the paper we argue --on the basis of the Cohen-Lenstra heuristics-- that the probability that our table is actually a table of class numbers $h_{l}^{+}$, is at least $98%$.


References [Enhancements On Off] (What's this?)

  • [1] Batut, C., Belabas, K., Bernardi, D., Cohen, H., Olivier, M.: User's guide to PARI-GP, (version 2.0.16), Lab. A2X, Université Bordeaux I, Bordeaux 1999. http://hasse.mathematik.tu-muenchen.de/ntsw/pari
  • [2] Berthier, T.: Générateurs et structure du groupe des classes d'ideaux des corps de nombres abéliens, Thèse Université de Franche-Comté (1994) N. d'ordre 417.
  • [3] Cassels, J.W.S. and Fröhlich, A.: Algebraic Number Theory, Academic Press, San Diego 1993. MR 35:6500 (1st. ed.)
  • [4] Cohen, H. and Lenstra, H.W.: Heuristics on class groups of number fields, in Number theory, Noordwijkerhout 1983, 33-62. Lecture Notes in Math. 1068, Springer-Verlag, Berlin 1984. MR 85j:11144
  • [5] Cornacchia, P.: Anderson's module for cyclotomic fields of prime conductor, J. Number Theory 67 (1997), 252-276. MR 98h:11143
  • [6] Darmon, H.: Note on a polynomial of Emma Lehmer, Math. Comp. 56 (1991), 795-800. MR 91c:11149
  • [7] Gras, M.-N.: Méthodes et algorithmes pour le calcul numérique du nombre de classes et des unités des extensions cubiques cycliques de Q. Journal reine angew. Math 277 (1975), 89-116. MR 52:10675
  • [8] Gras, M.-N.: Table numérique du nombre de classes et des unités dans les extensions cycliques réelles de degré 4 de Q, Publ. Math. Besançon 1977/78, fasc. 2.
  • [9] Gras, M.-N.: Special units in real sextic fields, Math. Comp. 48 (1987), 179-182. MR 88m:11092
  • [10] Gras, G. and Gras, M.-N.: Calcul du nombre de classes et des unités des extensions abéliennes réelles de ${\mathbf Q}$, Bulletin des Sciences Math. 101 (1977), 97-129. MR 58:586
  • [11] Koyama, Y. and Yoshino K.: Prime divisors of real class numbers of $p^{r}$th cyclotomic field and characteristic polynomials attached to them, preprint August 2000.
  • [12] Kummer, E.E.: Bestimmung der Anzahl nicht äquivalenter Classen für die aus $\lambda $ten Wurzeln der Einheit gebildeten complexen Zahlen und die idealen Factoren derselben, J. für die reine und angewandte Math. 40, (1850), 93-116. (Coll.Papers 299-322) MR 57:5650
  • [13] Kummer, E.E.: Mémoire sur la théorie des nombres complexes composés de racines de l'unité et de nombres entiers, J. de math. pures et appl. 16, (1851), 377-498. (Coll.Papers 363-484) MR 57:5650
  • [14] Lecacheux, O.: Unités d'une famille de corps liés à la courbe $X_{1}(25)$. Ann. Inst. Fourier 40 (1990), 237-253. MR 91i:11065
  • [15] Lehmer, E.: Connection between Gaussian periods and cyclic units, Math. Comp. 50 (1988), 535-541. MR 89h:11067a
  • [16] Mäki, S.: The determination of units in real cyclic sextic fields, Lecture Notes in Math. 797, Springer-Verlag, Berlin Heidelberg New York 1980. MR 82a:12004
  • [17] Martinelli, L.: I polinomi di Emma Lehmer, Tesi di Laurea, Università di Trento, February 1997.
  • [18] Shanks, D.: The simplest cubic fields, Math. Comp. 28 (1974), 1137-1152. MR 50:4537
  • [19] Schoof, R.: Minus class groups of the fields of the $l$-th roots of unity, Math. Comp. 67 (1998), 1225-1245. MR 98j:11085
  • [20] Schoof, R. and Washington, L.C.: Quintic polynomials and real cyclotomic fields with large class numbers, Math. Comp. 50 (1988), 543-556. MR 89h:11067b
  • [21] Thaine, F.: Jacobi sums and new families of irreducible polynomials of Gaussian periods, Math. Comp. 70 (2001), 1617-1640.
  • [22] Van der Linden, F.: Class number computations of real abelian number fields, Math. Comp. 39, (1982), 693-707. MR 84e:12005
  • [23] Washington, L.C.: Introduction to Cyclotomic Fields; second edition, Graduate Texts in Math. 83, Springer-Verlag, Berlin Heidelberg New York 1997. MR 97h:11130

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11R18, 11Y40

Retrieve articles in all journals with MSC (2000): 11R18, 11Y40


Additional Information

René Schoof
Affiliation: Dipartimento di Matematica, $2^{\mathrm{a}}$ Università di Roma “Tor Vergata", I-00133 Roma, Italy
Email: schoof@science.uva.nl

DOI: https://doi.org/10.1090/S0025-5718-02-01432-1
Received by editor(s): November 7, 2000
Received by editor(s) in revised form: July 9, 2001
Published electronically: February 15, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society